Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Marquette, MI

August 18, 2019Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 18, 2019, 4:20 AM EDT for Schoolcraft County, Michigan. It took effect at Aug 18, 2019, 4:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2019, 4:20 AM EDT (08:20 UTC)
In effect from
Aug 18, 2019, 4:00 PM EDT
Expired
Aug 18, 2019, 11:00 PM EDT
In force
7 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WHUS43 KMQT 180820
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
420 AM EDT Sun Aug 18 2019

MIZ014-190300-
/O.NEW.KMQT.BH.S.0010.190818T2000Z-190819T0300Z/
Southern Schoolcraft-
420 AM EDT Sun Aug 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 4 PM EDT this afternoon through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today near
Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Rolfson

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 3:56 AM EDT, 24 minutes earlier.

Area forecast discussion, Aug 18, 3:56 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
356 AM EDT Sun Aug 18 2019

.SHORT TERM...(This evening through Sunday)
Issued at 330 PM EDT SAT AUG 17 2019

Other than the potential for some sprinkles this afternoon along
the Lake Superior breeze that has come onshore, aided by a weak
wave traversing through out ahead of the main trough still back
over in MT/Saskatchewan, benign weather prevails until the
approach of a frontal boundary tomorrow. Pre-frontal activity is
expected to grace the western U.P. with its presence by around or
just shortly after dawn, with instability already on the increase
by then. As the morning continues, look for this convective
activity to spread north and eastward, with the thunder potential
decreasing from south to north. With ample shear moving into the
area, the limiting factor for any sort of more robust activity
will be the instability, although there are some hints that
locations closest to the WI border could see a brief window by
midday tomorrow of a few feisty storms attempting to impact the
area. If the pre-frontal activity ends up slowing down more so
than currently anticipated, the stronger storm potential will
likely then increase, something to keep in mind heading into
tomorrow's outdoor activity planning. Regardless of which scenario
ends up playing out, moderate rain will be possible, with locally
heavy rain not out of the question, given the increase in PWATs
expected overnight. Some model soundings are depicting the skinny
CAPE/moist profile scenario indicative of moderate to heavy
rainfall.

With dewpoints on the rise tonight, some fog will be possible in
prone locations, with lows struggling to drop below the mid 50s in
the interior, and remaining in the 60s along the lakeshores.
Expected cloud coverage by the start of the day will keep highs
tomorrow moderated, topping out in the 70s just about everywhere,
lingering on the cooler side of those 70s in the west, higher in
the east.

.LONG TERM...(Monday through Saturday)
Issued at 356 AM EDT SUN AUG 18 2019

Zonal flow, interrupted by a couple of potent shortwaves later this
week, will prevail this week into next week. The arrival of these
shortwaves will bring with them quite the fluctuations in
temperatures across the Upper Peninsula, a brief chances for
precipitation. Otherwise, dry conditions look to prevail through
much of next week.

On Monday, high pressure will track eastward across Wisconsin and
Lower Michigan ushering in gusty southwest winds and very dry
conditions across the Upper Peninsula. The combination of increasing
warm air advection and southwest gradient winds will make for a
classic downslope warming day across the west half of Upper
Michigan, especially near the Lake Superior shoreline where
temperatures will climb into the 80s. As mentioned above, a very dry
air mass is expected to be in place. While there is some uncertainty
in the magnitude of drying given the strengthening subsidence
inversion throughout the day, ample diurnal mixing and cloud-free
skies will aid in mixing down of gustier winds. The strongest winds
are expected around Isle Royale and over the Keweenaw Peninsula, but
forecast soundings do show the potential for gusty winds across much
of the Upper Peninsula. Depending on how much rain we see across the
Upper Peninsula today (Sunday), we could see elevated fire weather
concerns across northwestern parts of Upper Michigan on Monday.

Monday night into Tuesday, boundary layer winds will remain on the
turbulent side so expect overnight lows to be mild. On Tuesday, a
cold front will push eastward across the Upper Peninsula, bringing
back chances for showers and thunderstorms. While it's more common
for this pattern to bring fire weather concerns in the spring time,
gusty southwest winds and warm conditions will prevail ahead of the
front. With how dry we've been as of late, how low RHs get on
Tuesday ahead of the front will need to be monitored for fire
weather concerns. For both Monday and Tuesday, there is some support
with HDW creeping up into the 90th percentiles. As for convection
along the cold front, not out of the question that there could be
some stronger storms. Deep-layer shear doesn't appear to be a
problem, but will need to see just how much moisture can return
across the area and boost instability levels.

Tuesday night through Thursday, behind the cold front a strong punch
of cold air advection will bring fall-like temperatures to the Upper
Great Lakes and another stretch of dry weather. Given the CAA, cloud
cover may end up becoming more robust than currently forecast. Did
bump winds up across the area as this pattern favors breezy
northwest winds, especially Wednesday as the pressure gradient
continues to look fairly strong ahead of the main surface ridge off
to the west. Thursday into Friday morning, surface ridging will
traverse the Upper Great Lakes, slackening the winds. The
combination a cool, dry conditions and light winds Thursday
night/Friday morning looks to allow for very chilly overnight lows.
Adjusted the NBM down during this time period, as model guidance is
hinting towards the potential for lows to fall into the upper 30s
across the interior west.

This cool down will not last long. For the end of the weekend into
early next weekend, temperatures will be on the rebound as we find
ourselves under another bout of return flow from the southwest, as
high pressure drops southeast of the region and another shortwave
lifts across the area. This transition back to warm air advection
and increasing moisture will also bring back chances for
precipitation, especially towards the end of the weekend into early
next week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 134 AM EDT SUN AUG 18 2019

VFR conditions will prevail overnight. As a frontal boundary
approaches early today, showers and lower cigs will move in along
with an increase in winds. Cigs should drop to or just below IFR
during the periods of heavier rain at KIWD by late morning and in
the afternoon at KCMX and KSAW. Thunderstorms may also occur, but
confidence was not high enough for mention in the TAF.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 312 PM EDT SAT AUG 17 2019

Fog/low-level stratus today will continue to burn off/dissipate
across the eastern portions of Lake Superior as the day continues.
Otherwise, benign weather conditions prevail on the lake today,
with a change expected overnight as a frontal boundary approaches
the Upper Great Lakes. Winds will be on the increase overnight
through tomorrow night, with gusts approaching and perhaps
exceeding 20 knots. Winds will remain elevated into the start of
the work week as a tight pressure gradient overhead allows
for gusts to reach toward 25 to near 30 knots on Monday. Look for
winds to drop back off to less than 20 knots on Tuesday, with a
quick return of over 20 knots reappearing by Wednesday. For
Thursday into at least the early part of Friday, winds are
anticipated to remain less than 20 knots. As for hazards to marine
interests (other than winds), thunderstorm chances exist for
tomorrow and then again on Tuesday as disturbances pass on
through.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Ritzman
AVIATION...JLB
MARINE...lg
Hazardous weather outlook, Aug 17, 2:50 PM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
250 PM EDT Sat Aug 17 2019

MIZ001>007-009>014-084-085-181900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
250 PM EDT Sat Aug 17 2019 /150 PM CDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Rest of Today and Tonight

There is a slight chance of thunderstorms toward daybreak over far
west and south central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday over west and central Upper
Michigan and Sunday evening over portions of central Upper
Michigan.

There is a slight chance of thunderstorms Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-181900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
250 PM EDT Sat Aug 17 2019 /150 PM CDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Today and Tonight

Patchy dense fog will linger into tonight over portions of Lake
Superior.

There is a slight chance of thunderstorms over far western Lake
Superior late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday and a slight chance
of thunderstorms on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-181900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
250 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday and also Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KCW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:35 PM EDTSmall Craft AdvisoryMQT33 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.